The determination of sample sizes in the comparison of two multinomial proportions from ordered categories

Myoung Keun Lee, Hae Hiang Song, Seung Ho Kang, Chul W. Ahn

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

We consider sample size determination for ordered categorical data when the alternative assumption is the proportional odds model. In this paper the sample size formula proposed by WHITEHEAD (Statistics in Medicine, 12, 2257-2271, 1993) is compared with the methods based on exact and asymptotic linear rank tests with Wilcoxon and trend scores. We show that Whitehead's formula, which is based on a normal approximation, works well when the sample size is moderate to large but recommend the exact method with Wilcoxon scores for small sample sizes. The consequences of misspecification in models are also investigated.

Original languageEnglish
Pages (from-to)395-409
Number of pages15
JournalBiometrical Journal
Volume44
Issue number4
DOIs
Publication statusPublished - 2002

All Science Journal Classification (ASJC) codes

  • Statistics and Probability
  • Statistics, Probability and Uncertainty

Fingerprint Dive into the research topics of 'The determination of sample sizes in the comparison of two multinomial proportions from ordered categories'. Together they form a unique fingerprint.

  • Cite this